Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 7, 1388
eCollection

Early Hyaluronidase Use in Preventing Skin Necrosis After Treatment With Dermal Fillers: Report of Two Cases

Affiliations
Case Reports

Early Hyaluronidase Use in Preventing Skin Necrosis After Treatment With Dermal Fillers: Report of Two Cases

Francesco Ciancio et al. F1000Res.

Abstract

Injection of dermal fillers, like hyaluronic acid (HA), is a safe procedure, with few and transient side effects such as erythema, bruising and swelling etc. The aim of this report is to provide our protocol for the early treatment of necrotic complications after facial treatment with dermal fillers. We present two cases of skin suffering of the face after dermal infiltration of HA, treated successfully with our early protocol. Our protocol includes the early infiltration of hyaluronidase in the treated areas. We start with infiltration of hyaluronidase distributed over the area to be treated through micro-injections with dosage 40 IU per cm 2. Our protocol includes the use of systemic corticosteroids for 4 days, anti-aggregation therapy, oral antibiotic, topical cream with nitric oxide and compresses with gauze and warm water. In the skin complications after dermal filler treatment, marked pain and characteristic reticulated erythema in the skin distribution of the affected vessels is often developed. Due to the implementation of our protocol in these patients, we managed to avoid an irreversible necrotic complication of the face in both cases. In this report, our protocol was compared with results published in the literature and allowed us to avoid complications such as skin necrosis with permanent damage.

Keywords: dermal filler; filler complications; skin necrosis; vascular complications.

Conflict of interest statement

No competing interests were disclosed.

Figures

Figure 1.
Figure 1.. A 36-year-old female patient with skin suffering in the left naso-labial fold region after hyaluronic acid infiltration from dermal fillers.
Three days after dermal filler treatment, erythematous and blister formation was observed along the nasolabial vessels. Part of the erythema extends to the middle of the nose.
Figure 2.
Figure 2.. A 36-year-old female patient with hyaluronic acid infiltration from dermal fillers treated with the early protocol.
Left panel: 7 days after first treatment; middle panel: after 15 days; right panel: clinical check after 45 days. It should be noted that there is no scarring in the final image.
Figure 3.
Figure 3.. A 45-year-old woman with skin suffering in left naso-labial fold region after hyaluronic acid infiltration from dermal fillers.
There is an erythematous halo, blisters and livedo reticularis in the middle third of the left cheek.
Figure 4.
Figure 4.. A 45-year-old female patient with hyaluronic acid infiltration from dermal fillers treated with the early protocol.
Left panel: the erythematous lesion has decreased in intensity after 7 days from treatment; middle panel: after 12 days; right panel: after 45 days. The green dots in the picture are the result of a damaged camera, we have not modified the image.

Similar articles

See all similar articles

References

    1. American Society of Plastic Surgeons: 2012 plastic surgery procedural statistics. Reference Source
    1. Salval A, Ciancio F, Margara A, et al. : Impending Facial Skin Necrosis and Ocular Involvement After Dermal Filler Injection: A Case Report. Aesthetic Plast Surg. 2017;41(5):1198–1201. 10.1007/s00266-017-0898-8 - DOI - PubMed
    1. Kim DY, Eom JS, Kim JY: Temporary Blindness After an Anterior Chamber Cosmetic Filler Injection. Aesthetic Plast Surg. 2015;39(3):428–430. 10.1007/s00266-015-0477-9 - DOI - PubMed
    1. Schanz S, Schippert W, Ulmer A, et al. : Arterial embolization caused by injection of hyaluronic acid (Restylane). Br J Dermatol. 2002;146(5):928–9. 10.1046/j.1365-2133.2002.04707.x - DOI - PubMed
    1. Urdiales-Gálvez F, Delgado NE, Figueiredo V, et al. : Treatment of Soft Tissue Filler Complications: Expert Consensus Recommendations. Aesthetic Plast Surg. 2018;42(2):498–510. 10.1007/s00266-017-1063-0 - DOI - PMC - PubMed

Publication types

Grant support

The author(s) declared that no grants were involved in supporting this work.
Feedback